MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number N/A
Medical Device Problem Codes Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Codes Device Embedded In Tissue or Plaque (3165); No Code Available (3191)
Date of Event 11/15/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The event is currently under investigation.
 
Event or Problem Description
It was reported a balloon was being used to post dilate an iliac stent in a heavily calcified vessel when the balloon ruptured circumferentially (mdr # 1820334-2016-01467).During attempts to retrieve the distal section of the balloon the tip of the catheter separated from the proximal section and remained inside the patient.An attempt was made to try and snare the section remaining but was unsuccessful.(mdr # 1820334-2016-01468, subject of this report).The decision was made to leave the balloon fragment in place and stent over it.A section of the device remained inside the patient¿s body and an additional iliac stent was needed according to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
(b)(4).Investigation - evaluation: a review of the complaint history, drawings, device history record, documentation, instructions for use (ifu), manufacturing instructions, trends, quality control, and visual inspection of the returned device was conducted during the investigation.The advance low profile (lp) balloon catheter was returned for investigation.Visual examination confirms separation of the device.Visual inspection of the device confirms circumferential rupture and separation of the device.A balloon burst, compliance, and fatigue verification testing was also performed.The balloon is designed to burst longitudinally (linearly), minimizing the risk of balloon and/or catheter separation upon device withdrawal.Microscopic inspection did not reveal any abnormalities in the balloon material.A document based investigation evaluation was also performed.There is no evidence to suggest the product was not made to specifications.Review of device history record identified one nonconformance for ¿bond, damage¿ and four nonconformances for ¿foreign matter, embedded in device material¿.Review of reported complaints for this lot number identified one additional complaint associated with the failure mode of ¿ruptured¿.The device is shipped with an instruction for use (ifu) that describes the intended use; specific items are addressed such as: "in heavily scarred access sites, use of an introducer sheath is recommended.Use only the recommended balloon inflation medium.Never use air or any gaseous medium to inflate the balloon.All stents should be deployed in accordance with the manufacturer¿s indications and instructions for use." " if resistance is met while advancing the balloon dilatation catheter, determine the cause and proceed with caution.Inflate balloon to desired pressure.Adhere to the recommended balloon inflation pressures.If balloon pressure is lost and/or balloon rupture occurs, deflate the balloon and remove the balloon and sheath as a unit." based on the information provided, the returned product, and the results of the investigation, the most likely root cause of the reported event is related to the patient's preexisting condition (heavily calcified and stenosed common iliac artery).Calcifications can have unexpected, sharp protrusions which can damage the balloon and contribute to burst/tears.Circumferential rupture/tear decreases the ability of the balloon to be withdrawn through the sheath and may result in gathering at the distal end of the sheath increasing resistance and eventually leading to device separation.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6165910
Report Number1820334-2016-01468
Device Sequence Number675479
Product Code DQY
UDI-Device Identifier10827002523613
UDI-Public(01)10827002523613(17)190927(10)7307617
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/22/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberPTA5-35-80-8-8.0
Was Device Available for Evaluation? Yes
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/15/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/12/2016
Supplement Report FDA Received Date06/22/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;